Trileptal Trouble Update and Vent

Discussion in 'General Parenting' started by Calista, Jan 6, 2008.

  1. Calista

    Calista New Member

    Hi ya'll. It's been a while since I've posted, a long while. Things are actually going very well for us and for our difficult child. He went to placement for 5 weeks back in May and came back a much more managable and awesome child. One of the medications that he is taking is Trileptal and he has been having trouble on it since he started in May. I'm really just looking for a little feedback from some of you.

    The problem is that the medication, Trileptal, reaches it's full therapuetic load in the blood stream at two weeks. Well, at two weeks he throws up for a full 24 hours with no relief. Not even a phenergen suppository works. He, of course, does not take the medication when he is "sick." Then, when he stops puking we start the medication again and the cycle continues. There are some behavioral clues to when this will happen like he becomes less frustration tolerant and generally less happy. Then after he has been "sick" he is more pleasant, more frustration tolerant, etc.... I have only found one person in the medical field who understands what is happening. Not even his psychiatrist knows why he is having this reaction. I guess my question is, is it worth it? He misses school. Our schedule is not predictable because we cannot pinpoint the next episode to the day. The other kids' scheduled activities often suffer. Etc... I have asked about another anti-convulsive but his psychiatrist hasn't been very optimistic. I'm ready to take him off of it all together. What would you do?
  2. Sara PA

    Sara PA New Member

    Amantadine? Did you know vomiting is a very common side effect of Amantadine? Has that been considered?

    This is a list of severe side effects for Amantadine:

    Severe side effects of Amantadine may include:
    This page has the side effects for Amantadine. The Patient section lists "nausea" as a "common" side effect, the Profession area list "vomiting" specifically as an "infrequent" side effect.
  3. smallworld

    smallworld Moderator

    This situation would not be acceptable to me at all. No matter which medication is causing the problem, I would not be happy with a psychiatrist who allows such severe side effects to continue without making medication changes. If this psychiatrist will not fix the problem, I would certainly find a new psychiatrist who will listen to you and make things better for your difficult child.

    I also have to say that your difficult child is on a strange medication combo for a child with AS. What symptoms were you trying to medicate?
  4. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    Hi Calista,

    I would not have my son on a medication where he had this reoccuring reaction nor would I be happy with my psychiatrist for not offering me an alternative.

  5. Calista

    Calista New Member

    difficult child is on a combination of medications that has done more for him than any other single or combination of medications in the last 8 years. We know that it is the Trileptal and not the Amantadine that is making him sick because we can go down to half the dose and he no longer has problems, except for increased sensory problems and overreactviity to most stimuli. The combination, with the exception of the risperdal was given to him at the placement he went to in May and, like I said, he is an awesome and more managable child now. When he came from placement he was not on Risperdal but on Clonidine intead. In the hopes of addressing his sever ADHD as he cannot tolerate a stimulant. We have been on the medication merry-go-round since he was 3 and I really thought we were on the right road but the vomiting has to stop. I hope that taking him off of this medication won't be tragic.
  6. mom_in_training

    mom_in_training New Member

    My son is on Trileptal for seizure control and it has worked out quite well for him. I would be consulting with the Dr. Is it a neurologist thats prescribing it? His vomiting could very well be his bodys way of rejecting what could be a bad combination of medications. In my sons case it was Neurontin combined with Keppra and Dilantin that made him sick. Under doctors orders I quit the Neurontin immediately. (He had only taken like three doses)I would be consulting with the Dr to get a game plan going on weeding out which medication might be creating this if it is the medication at all. With my son it can be difficult to figure out because he was diagnosed back in May 2007 with Reflux. That alone obviously can induce vomiting. My son takes Zantac and Reglan for the Reflux prior to his feeds (G-Tube) to aid in his tolorating his feeds and does quite well with it. Please let us know how it all works out, Now you have me interested.
  7. mom_in_training

    mom_in_training New Member

    Just a thought but I would seriously consider talking to a Neurologist about the side effects if in fact it is not a Neurologist that is prescribing the medication. I personally believe that they have not only the expertise but the knowledge about these seizure medications considering that that is their field.
  8. Shari

    Shari IsItFridayYet?

    difficult child 2's neuro was just adamant about using tripletal. Ends up, hits reason was because it doesn't require blood draws - that ended up being his "big reason" for sticking with the trileptal long after we were exasperated. It made difficult child 2 even MORE hyper and wild than normal, and we "toughed it out" for a couple of months because he said it would get better, blah blah blah.

    Finally put him on depakote. Has worked for seizures, and he's not crazy anymore.

    Puking your guts up every 2 weeks is not healthy. I'd be beating on some doors for answers and trying some other things. May be you'll end up coming back to this, but I sure wouldn't accept it as gospel at this point.
  9. mom_in_training

    mom_in_training New Member

    I hear ya on the puking up your guts every two weeks. In my case it would put my son in the hospital just like it did the first week of Nov for 5 days. The constant wretching can create internal bleeding within the stomach wall. Yikes!!! Happened to my son. The Trileptal has had the opposite effect with my son, I wish it would make him more hyper. It makes him a lil sleepy but that could be due to the fact that hes also taking Keppra and Dilantin (We are weening him from Dilantin though)with the Trileptal. Our goal is to eventually rid of not only the Dilantin but the Keppra as well. His being a lil sleepy started after we put him on the Trileptal. It was his GI Dr that ordered the Neurontin to aid with the reflux but unfortunately my son has a bad reaction (Vomiting). My concern was the fact that he was a GI Dr prescribing an anti convulsant and I was really worried about adverse effects with the other seizure medications combined.
  10. Lothlorien

    Lothlorien Active Member Staff Member

    Perhaps you need to go up on the Trileptal at a much slower rate. Two weeks may just not be enough time for his body to adapt.
  11. Calista

    Calista New Member

    So, we have D/Cd the Trileptal after going down to a dose that was not effective, AT ALL, in order to avoid the vomiting every 2 weeks. We went down to 300 mg 2xdaily. Needless to say the last 10 days have been terrible comming to a head this morning when I had to pick difficult child up from school because of aggression. This after we went to see the psychiatrist on Friday because I had to pick up difficult child on Thursday for aggression. On Friday the psychiatrist D/Cd the Trileptal and prescribed an extended release Tegretal. Needless to say it's not working. difficult child is obsessing over every little thing and cannot take ANY frustration. He cannot focus due to sensory integration problems so he is refusing to do work. He is unable to reverse a poor decision and it snowballs into disaster. All of these things were made better by the Trileptal SO back to placement we go.
    Here's where the vent comes in...This entire ordeal is the insurance company's fault and I called them this morning to tell them that. I filed a complaint with them and my next step is to file a complaint with the Texas Department of Insurance. When difficult child went to placement in May of '07 he stayed for 30 days and was released after a "doctor to doctor review." He had only been on his medication regimen for less than 2 weeks. While his behavior was managable he was puking his guts up and has continued to do so every two weeks for the last 9 months. My feeling is that if they had listened to me when I told them he wasn't ready to come home because they were not done tweeking the medications then this would not be happening. He has always been sensitive to the side effects of medications and this is clearly no different. If he had been allowed to remain in placement they would have discovered this issue and dealt with it then instead of having to retraumatize, readmit, and reassess 9 months later. I HATE INSURANCE. How can they possibly sit in an office several hundred miles away and make decisions regarding a child and a family that they have never met.